Thursday, July 31, 2014
Avoid the ‘Noid: Synthetic Cannabinoids and “Spiceophrenia”
Like PCP all over again.
Synthetic cannabis-like “Spice” drugs were first introduced in early 2004, and quickly created a global marketplace. But the drugs responsible for the psychoactive effects of Spice products weren’t widely characterized until late 2008. And only recently have researchers made significant progress toward understanding why these drugs cause so many problems, compared to organic marijuana.
Synthetic cannabinoids (SC), as a class of drugs, are generally more potent at cannabinoid receptors than marijuana itself. As full agonists, synthetic cannabinoids show binding affinities between 5 and 10,000 times higher than THC at these receptors.
A recent literature study by Duccio Papanti at the University of Trieste and coworkers sheds additional light on the problematic nature of these drugs. In an article for Advances in Dual Diagnosis titled “’Noids in a nutshell: everything you (don’t) want to know about synthetic cannabimimetics,” the researchers note that “Spice products’ effects have been anecdotally described by users as intense and ‘trippy’ marijuana-like, with hallucinatory experiences being associated with higher levels of intake. In comparison with cannabis, SC compounds may be associated with quicker ‘kick off’ effects; significantly shorter duration of action; larger levels of hangover effects; and more frequent paranoid feelings.”
The study also points out a trouble spot: “Super-concentrations of synthetic cannabinoids (e.g. ‘hot-spots’) in herbal blends, originating from a non-optimal homogenization between synthetic cannabinoids and the vegetal substrate, can result in overdoses/intoxications and ‘bad trips’ in users.” In other words, the chemical powder is often so poorly mixed with the vegetable matter that potencies in the batch can be way too high, depending upon the luck of the draw, and are bound to vary from batch to batch in any event.
Nonetheless, there is a cluster of specific health effects that brings users to the emergency room. The typical set of symptoms—bearing in mind that polydrug use always complicates the picture—include elevated heart rate, elevated blood pressure, visual and auditory hallucinations, agitation, anxiety, nausea, vomiting, and seizures.
The authors note that “nausea and seizures are very uncommon in marijuana use, due to the suggested anticonvulsant/antiemetic properties of cannabis.” In fact, misusers who present doctors with vomiting as a symptom are often assumed to be free of cannabis-type drugs. Not so with synthetic cannabinoids. In an email interview, lead author Duccio Papanti told me that “many users describe the occurrence of vomiting, even with a non-recurrent and low use of these compounds. My idea is that this may be due to the smoking of hot-spotted blends, and that at high concentrations these compounds can work more on 5-HT receptors (in fact, vomit and seizures are signs of a serotonin syndrome).”
Less common, luckily, are other medical issues like heart attack, kidney injuries, and stroke. Of primary concern, the authors warn, are the reported incidents of “transient psychotic episodes,” “relapse of a primary psychosis,” and “‘ex novo’ psychosis in previous psychosis-free subjects.”
As for the mechanism behind the reported hallucinogenic effects: “A number of synthetic cannabinoids contain an indole moiety, either in their basic structure or in their substituents.” Indoles are molecular groups structurally similar to serotonin, and are active in drugs like LSD and DMT.
“According to this finding,” Papanti says, “their use could interfere with serotonin 5-HT neurotransmission more than THC. It is possible that the indole moieties incorporated in the molecules of synthetic cannabinoids can bind 5-HT2 receptors, acting as an hallucinogenic drug (in fact visual hallucinations are not uncommon in SC use).”
One of the main problems, of course, is that physicians know almost nothing about detecting and treating acute overdoses of synthetic cannabinoid products. And even if an OD victim was lucky enough to wash up at a health facility that had access to instant chromatography detection testing, “[due to] the lack of appropriate reference samples, SC compounds are difficult to identify.”
The risk here is not evenly distributed, obviously. Young people, and anybody subject to marijuana urine testing, are the clear market for these products. This includes students, athletes, members of the Armed Forces, transportation workers, mining workers, and many others. Spice users are overwhelmingly male.
How many people are taking the risk? An estimate of student use comes from the U.S. 2013 “Monitoring the Future” survey, which shows that about 8% of 17-18 year-olds have tried Spice products. For 12th graders, Spice products are second only to marijuana itself in many districts. And yet there is a dearth of longitudinal studies in humans to evaluate the long-term impact of using synthetic cannabinoids.
Papanti and colleagues call for the creation of an international agency dedicated to “toxicovigilance” based on a “non-biased ‘real-time’ database,” including adverse drug effects, as a way of clarifying and promoting appropriate clinical guidelines for Spice drugs. “These substances are dangerous, and they have been associated with a number of deaths,” Papanti says. He would like to see a “network in which users report their adverse effects. Such an online system already exists in the Pharmacovigilance program at the Lareb Centre in the Netherlands. They collect reports of medications’ adverse effects from both patients and doctors and it works very well.”
Tolerance, dependence, and withdrawal have all been documented in several categories of Spice products. Spice withdrawal effects can be severe, the authors say, and may include craving, tremor, profuse sweating, insomnia, anxiety, irritability and depression.
Graphics Credit: http://www.caregroupnz.org.nz/drug-prevention-education-campaign/